Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 22, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 2008, 4:11 PM MDT for Baca County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 4:11 PM MDT (22:11 UTC)
- Expired
- May 29, 2008, 4:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Baca County, CO
The radar
The Pueblo radar (KPUX), 208 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 292211
SVRPUB
COC009-292315-
/O.NEW.KPUB.SV.W.0022.080529T2211Z-080529T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
411 PM MDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO...
* UNTIL 515 PM MDT...
* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF
CAMPO...OR ABOUT 21 MILES SOUTH OF SPRINGFIELD...AND WAS MOVING
TOWARD THE NORTHEAST AT 54 MPH.
* LOCATIONS IMPACTED INCLUDE...
VILAS.
WALSH.
STONINGTON.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3718 10288 3763 10217 3763 10205 3699 10203
3698 10205 3699 10273
TIME...MOT...LOC 2211Z 235DEG 47KT 3715 10268
$$3 follow-up statements
000
WWUS55 KPUB 292225
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT THU MAY 29 2008
COC009-292315-
/O.CON.KPUB.SV.W.0022.000000T0000Z-080529T2315Z/
BACA CO-
425 PM MDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN BACA COUNTY...
AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 7 MILES
NORTH OF CAMPO...OR 14 MILES SOUTH OF SPRINGFIELD...AND WAS MOVING
TOWARD THE NORTHEAST AT 54 MPH.
LOCATIONS IMPACTED INCLUDE...
VILAS.
STONINGTON.
WALSH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3718 10288 3763 10217 3763 10205 3699 10203
3698 10205 3699 10273
TIME...MOT...LOC 2225Z 226DEG 47KT 3725 10256
$$000
WWUS55 KPUB 292233
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT THU MAY 29 2008
COC009-292315-
/O.CON.KPUB.SV.W.0022.000000T0000Z-080529T2315Z/
BACA CO-
433 PM MDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EASTERN BACA COUNTY...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 8 MILES
SOUTHWEST OF VILAS...OR 11 MILES SOUTHEAST OF SPRINGFIELD...AND WAS
MOVING TOWARD THE NORTHEAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
VILAS.
STONINGTON.
WALSH.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3710 10240 3729 10271 3763 10217 3763 10205
3746 10204 3746 10205 3745 10204 3737 10204
3710 10205
TIME...MOT...LOC 2233Z 226DEG 52KT 3730 10249
$$000
WWUS55 KPUB 292245
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT THU MAY 29 2008
COC009-292255-
/O.CAN.KPUB.SV.W.0022.000000T0000Z-080529T2315Z/
BACA CO-
445 PM MDT THU MAY 29 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
BACA COUNTY...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.
LAT...LON 3710 10240 3729 10271 3763 10217 3763 10205
3746 10204 3746 10205 3745 10204 3737 10204
3710 10205
TIME...MOT...LOC 2245Z 226DEG 52KT 3742 10233
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:53 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 29, 2:53 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 253 PM MDT THU MAY 29 2008 .SHORT TERM... (TONIGHT AND FRIDAY) TONIGHT...A SEVERE THUNDERSTORM WATCH CONTINUES OVER PARTS OF THE EASTERN PLAINS UNTIL 8 PM. ALSO A RED FLAG WARNING CONTINUES FOR MOST AREAS OF THE EASTERN COLORADO PLAINS UNTIL 8 PM. THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE EASTERN PLAINS NEAR A DRY LINE. A FEW SEVERE THUNDERSTORMS WILL CONTINUE EAST OF A LINE FROM JUST EAST OF TRINIDAD TO NORTHEAST KIOWA COUNTY INTO THIS EVENING. WITH LOSS OF HEATING AND THE DRY LINE MOVING FURTHER EAST...THE THREAT OF SEVERE WEATHER IS EXPECTED TO END AROUND 8 PM. SKIES WILL BECOME MOSTLY CLEAR...BUT WARM AIR WILL KEEP TEMPERATURES AT SUMMER LEVELS. WITH AN ACTIVE JET STREAM...WINDS OVER THE MOUNTAINS WILL REMAIN BREEZY. IN HIGH VALLEYS AND OVER THE EASTERN PLAINS...WINDS WILL NOT DECOUPLE UNTIL EARLY MORNING...THEN ONLY FOR A COUPLE OF HOURS AROUND SUNRISE. GENERALLY HOT DRY CONDITIONS ARE EXPECTED ON FRIDAY. WINDS WILL BE STRONG ACROSS THE AREA THROUGH THE DAY WITH GENERALLY CLEAR SKIES. .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) LONG RANGE MODELS INDICATE THAT THE RIDGE OF HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL PERSIST UNTIL WED...PRODUCING PREDOMINANTLY SW FLOW ACROSS THE CWA WITH HOT AND DRY CONDITIONS ALONG WITH DIURNAL CONVECTION. WED AND THU THE RIDGE BREAKS DOWN...WITH MULTIPLE DISTURBANCES THEN CROSSING THE NORTHERN ROCKIES AND BRINGING A RETURN OF ACTIVE WEATHER. FRIDAY NIGHT AND SATURDAY...NAM AND GFS MODELS FORECAST A COLD FRONT DROPPING DOWN THE E CO PLAINS FRI NIGHT...USHERING IN A MOIST UPSLOPE PUSH AT THE SFC FOR THE PLAINS. ENHANCED LLVL MOISTURE WILL BE PUSHED UP AGAINST THE SOUTHERN FRONT RANGE...AND MODELS INDICATE AN INCREASE OBVIOUSLY IN CAPE. NOT MUCH OF AN UPPER LEVEL TRIGGER...BUT ENOUGH SOLAR INSOLATION AND SHEAR COULD HELP PRODUCE AN ACTIVE AFTN AND EVE FOR THE PLAINS. SUNDAY THROUGH TUESDAY...THE DRYLINE IS FORECAST TO MOVE EASTWARD BACK INTO KANSAS...AND THE UPPER RIDGE STRENGTHENS PRODUCING VERY HOT H7 TEMPS. PREVIOUS SHIFT BUMPED UP MAX T GRIDS DURING THIS TIME PERIOD WHICH LOOKS REASONABLE. INTRODUCED SOME ISOLATED POPS MAINLY OVER THE HIGHER TERRAIN AND FAR E PLAINS EACH AFTN AND EVE TO ACCOUNT FOR THE DIURNAL PATTERN THE REGION IS SLIDING INTO. WEDNESDAY AND THURSDAY...UPPER RIDGE BREAKS DOWN AND MOVES EAST...AS MULTIPLE SHORTWAVES MOVE ACROSS THE N ROCKIES AND START TO IMPACT THE STATE. THIS FAR OUT...DECIDED AGAINST GETTING TOO FANCY...BUT A RETURN OF SOME MORE ACTIVE WEATHER AS WELL AS SLIGHTLY COOLER TEMPS LOOKS GOOD. MOORE && .AVIATION... STRONG SOUTH TO SOUTHWEST WINDS EXPECTED THROUGH EARLY EVENING...WITH OCCASIONAL GUSTS TO 30 KNOTS AT ALL TAF SITES. STRONG WINDS MAY CAUSE LLWS NEAR THE GROUND. STRONG WINDS ACROSS THE MOUNTAINS WILL LEAD TO STRONG MTN WAVE TURBULANCE NEAR THE CRESTS. GNRLY VFR CONDITIONS AREAWIDE EXCEPT NEAR THE KS BORDER UNTIL MDNT WHERE TSRA WILL PERSIST. SOME TS+GR POSSIBLE WITH THE THUNDERSTORMS. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ221-222- 225>231-233>235. && 51/27
Hazardous weather outlook, May 29, 6:13 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 613 AM MDT THU MAY 29 2008 COZ058>089-093>099-301215- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 613 AM MDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT IT WILL BECOME WINDY ACROSS MOST OF THE AREA TODAY...WITH SOUTH TO SOUTHWEST WINDS GUSTING OVER 30 MPH AT TIMES. THE WINDY CONDITIONS...COMBINED WITH LOW HUMIDITY AND DRY FUELS OVER THE SOUTHEAST MOUNTAINS AND PLAINS...WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING OVER THE FAR SOUTHEAST PLAINS AHEAD OF A DRYLINE...WITH ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE OVER BACA AND PROWERS COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 60 MPH...ALONG WITH HAIL UP TO ONE INCH DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON AND EVENING ALONG AND EAST OF INTERSTATE 25. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE WILL ALSO BE A CHANCE FOR SEVERE WEATHER OVER THE PLAINS BY WEDNESDAY...AFTER A COLD FRONT MOVES THROUGH EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE THIS AFTERNOON AFTER 2 PM OVER BACA AND PROWERS COUNTIES.
In the hours before
Local storm report, May 29, 3:08 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL TOWNER 38.47N 102.08W
05/29/2008 M0.88 INCH KIOWA CO PUBLIC
&&
LWALRODThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:57 PM MDT | Severe Thunderstorm Warning | PUB | Conejos, Rio Grande | 30 min |
| May 28, 9:20 PM MDT | Severe Thunderstorm Warning | PUB | Alamosa | 23 min |
| May 28, 11:25 PM MDT | Severe Thunderstorm Warning | PUB | Costilla | 65 min |
| May 29, 2:41 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.